Indiana, 2010

Hail in Indiana, June 20, 2010

June 20, 2010 · NWS IND · 1 event in 1 county or zone

An isolated thunderstorm developed across southern portions of Central Indiana during the early evening hours of the 20th of June. As this storm progressed southeast, it developed a three-body scatter spike in radar reflectivity and produced quarter-sized hail in Jackson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An isolated thunderstorm developed across southern portions of Central Indiana during the early evening hours of the 20th of June. As this storm progressed southeast, it developed a three-body scatter spike in radar reflectivity and produced quarter-sized hail in Jackson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 20, 5:24 PM EST, 53 minutes earlier.

Area forecast discussion, Jun 20, 5:24 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
624 PM EDT SUN JUN 20 2010

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...

AT MIDDAY ON THIS FATHERS DAY...TEMPS WERE IN THE 80S ACROSS THE
FORECAST AREA WITH DEWPOINTS RANGING FROM THE MID 60S TO THE LOWER
70S. A SOMEWHAT DIFFUSE WARM FRONT WAS LIFTING THROUGH
INDIANA...AND 88D MOSAICS SHOWED SOME WEAK AND STRUGGLING
CONVECTION NORTH OF IT ACROSS NORTHERN ILLINOIS.

&&

.NEAR TERM /TONIGHT/...

MODELS ARE IN DECENT AGREEMENT THROUGH THE NEAR AND SHORT
TERMS WITH RESPECT TO LOCATIONS OF MAJOR FEATURES...BUT CONTINUING
TO STRUGGLE MIGHTILY WITH REGARDS TO EVOLUTION OF CONVECTION EACH
AFTERNOON/OVERNIGHT. TONIGHT...A CONVECTIVE COMPLEX SHOULD EVOLVE
WELL TO OUR WEST NORTHWEST...AND APPEARS TO STAY WELL AWAY FROM
THE AREA NEARER BETTER DYNAMIC SUPPORT. HOWEVER...CANNOT
COMPLETELY IGNORE THE POSSIBILITY THAT SOME REMNANTS COULD MAKE
THE AREA BY LATE TONIGHT...AND WILL HOLD ONTO A SLIGHT CHANCE OF
THUNDER AFTER MIDNIGHT. SPC SLIGHT CHANCE REMAINS IN OUR WESTERN
COUNTIES...BUT AM NOT OVERLY CONFIDENT IN THIS...AS IT WOULD SEEM
THAT ANY CONVECTION IMPACTING THE AREA WOULD BE RAPIDLY DYING AS
IT DID SO...AND SUPPORT...BOTH DYNAMIC AND THERMODYNAMIC...WOULD
BE MINIMAL.

GIVEN UPSTREAM MINS AND 850 TEMPS...A BLEND OF MAV/MET LOOKS
BEST...A COUPLE OF DEGREES WARMER THAN PERSISTENCE.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...

THROUGHOUT THE SHORT TERM...STORY IS MUCH THE SAME...AS MODEL
DEPICTIONS ARE MERE SUGGESTIONS AND MAY OR MAY NOT HAVE ANY
BEARING ON REALITY WITH NUMEROUS CHANCES FOR CONVECTION IN THE
REGION...EVOLUTION OF WHICH WILL BE HIGHLY DEPENDENT ON
INSTABILITY ON ANY GIVEN DAY. A BLEND OF MOS POPS DEPICTS A
GRADIENT OF CHANCES...FROM MIDDLING CHANCES NORTH TO SLIGHT
CHANCES SOUTH THROUGH EACH PERIOD...WHICH SEEMS REASONABLE WITH
CORRIDOR OF CONVECTION LIKELY TO OUR NORTH ON THE PERIPHERY OF THE
RIDGE. SLIGHT CHANCE DAY 2 AND 3 LOOK REASONABLE GIVEN AMPLE
INSTABILITY THAT SHOULD BE PRESENT EACH DAY.

ON TEMPS...SPLITTING THE DIFFERENCE BETWEEN WARM MAV AND COOL MET
LINES UP BEST WITH EVOLUTION OF EXPECTED 850 TEMPS...AND MAV HAS
BEEN RUNNING A BIT WARM LATELY ANYWAYS. HEAT INDICES NEAR 100
APPEAR LIKELY IN THE FAR SOUTHWEST TOMORROW...AND WILL LEAVE
ADVISORY IN PLACE. ADVISORY MAY BE NECESSARY ON TUESDAY IN MANY OF
THE SAME AREAS...BUT THIS WILL BE RATHER HIGHLY DEPENDENT ON THE
WAY THUNDERSTORMS SHAKE OUT ACROSS THE REGION TOMORROW...SO WILL
LEAVE ALONE FOR NOW.

&&

.LONG TERM /12Z WEDNESDAY THROUGH 00Z MONDAY/...

MODELS AGREE RELATIVELY WELL ON LARGE SCALE FEATURES IN THE
EXTENDED...WITH A RELATIVELY FLAT PATTERN CONTINUING...CONSISTING
OF RIDGING ACROSS THE SOUTH CENTRAL PORTION OF THE
NATION...TROUGHING NEAR OR JUST OFF THE WEST COAST...AND NUMEROUS
QUICK MOVING RELATIVELY WEAK DISTURBANCES EXITING THE LARGE SCALE
WESTERN TROUGH AND RIDING UP AND OVER THE RIDGE. THE UPSHOT OF
THIS IS A CONTINUATION OF NUMEROUS CONVECTIVE CHANCES...AT LEAST
UNTIL THURSDAY EVENING WHEN THE CENTRAL US RIDGE STRENGTHENS
SLIGHTLY AND HELPS TO DIRECT CONVECTION FURTHER NORTH ACROSS THE
NORTHERN GREAT LAKES FOR A COUPLE OF DAYS LATE IN THE WEEK. EVEN
SO...HPC GUIDANCE SHOWED A FEW SLIGHT CHANCES DURING THAT
PERIOD...WHICH WOULD NOT NECESSARILY BE UNREASONABLE IN THE WARM
SECTOR...BUT CHOSE TO LEAVE OUT AS NO DISCERNABLE FORCING
MECHANISM IS PRESENT...AND PREFER NOT TO INCLUDE BELOW CLIMO POPS
IN THE EXTENDED.

ON TEMPS...HPC AND MEX/MEN WERE CLOSE AND LOOKED VERY REASONABLE
GIVEN EXPECTED 850 TEMPS.

&&

.AVIATION.../210000Z TAF ISSUANCE/
ISOLATED CONVECTION HAS DEVELOPED EAST OF KBMG OVER THE PAST HOUR
ALONG REMNANT FRONTAL BOUNDARY AND STRONG INSTABILITY
AXIS...LIFTED INDICES TO -11...THAT IS DRAPED ACROSS SOUTHWEST
INDIANA. 201800Z SOUNDING OUT OF CENTRAL ILLINOIS INDICATES A
STRONG CAP...SO ALTHOUGH THERE MAY BE ADDITIONAL CONVECTION IN
THE KHUF/KBMG AREAS THROUGH 210200Z...THE CAP SHOULD KEEP ANY
CONVECTION RATHER ISOLATED AND SHORT LIVED.

COULD ALSO BE SOME NOCTURNAL CONVECTION OVER THE SOUTHWEST AFTER
210600Z AS 850MB FLOW INCREASES A BIT...INTERACTING WITH BOUNDARY
AND ELEVATED INSTABILITY...BUT CONFIDENCE IS NOT HIGH IN THIS
HAPPENING. CONVECTIVE CLOUD BASES 040-050.

OTHERWISE...COULD BE SOME LOCALIZED VISIBILITY RESTRICTIONS DUE
TO FOG AROUND SUNRISE AS CROSSOVER TEMPERATURES WILL BE CLOSE TO
BEING REACHED...BUT SOME HIGH LEVEL CLOUD COVER SHOULD AID IN THE
PREVENTION OF WIDESPREAD OR PROLONGED RESTRICTIONS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR INZ067>069.

HEAT ADVISORY FROM 1 PM TO 7 PM EDT MONDAY FOR INZ067>069.

&&

SYNOPSIS...NIELD
NEAR TERM...NIELD
SHORT TERM...NIELD
LONG TERM....NIELD
AVIATION...JAS
Hazardous weather outlook, Jun 20, 3:42 AM EST, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
442 AM EDT SUN JUN 20 2010

INZ021-028>031-035>049-051>057-060>065-067>072-211000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
442 AM EDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY...WITH
ADDITIONAL THUNDERSTORMS IMPACTING THE REGION TONIGHT A FEW STORMS
MAY BECOME SEVERE LATER THIS AFTERNOON AND TONIGHT...ESPECIALLY
NORTH AND WEST OF INDIANAPOLIS. GUSTY WINDS...HAIL...HEAVY RAIN AND
FREQUENT LIGHTNING WILL BE THREATS WITH ANY STORM THAT FORMS.

HEAT INDICES WILL RISE INTO THE 90S ACROSS MUCH OF CENTRAL
INDIANA...AND NEAR 100 DEGREES OVER SOUTHWEST INDIANA THIS
AFTERNOON.

FLOOD ADVISORIES AND WARNINGS ARE IN EFFECT FOR MANY AREA RIVERS.
SEE THE LATEST RIVER STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR IN CENTRAL INDIANA
THROUGH THURSDAY. THE PRIMARY TIME FOR STORMS WILL BE MAINLY FROM
MID AFTERNOON THROUGH THE LATE EVENING HOURS EACH DAY THOUGH LATE
NIGHT STORMS MAY ALSO OCCUR SUNDAY NIGHT.

THE POTENTIAL FOR STORMS TO BECOME SEVERE WILL EXIST...WITH GUSTY
WINDS...HAIL...HEAVY DOWNPOURS AND FREQUENT LIGHTNING POSSIBLE.

EXCESSIVE HEAT WILL OCCUR DURING THE AFTERNOON HOURS THROUGH
THURSDAY. MAXIMUM TEMPERATURES NEAR 90 AND HEAT INDICES FROM 95
TO AROUND 100 DEGREES WILL BE POSSIBLE MOST AFTERNOONS.

FLOODING WILL CONTINUE ALONG AREA RIVERS THROUGH MUCH OF THE
PERIOD. CONTINUE TO REFER TO THE LATEST RIVER STATEMENTS FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR
TONIGHT...AND AGAIN MONDAY THROUGH WEDNESDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

In the hours before

Special weather statement, Jun 20, 4:53 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
553 PM EDT SUN JUN 20 2010

INZ063-064-071-202300-
BARTHOLOMEW-BROWN-JACKSON-
553 PM EDT SUN JUN 20 2010

AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTH OF NASHVILLE...OR 17 MILES EAST OF
BLOOMINGTON...AND MOVING EAST AT 15 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  STONE HEAD AROUND 600 PM EDT...
  SPURGEONS CORNER AROUND 605 PM EDT...
  WAYMANSVILLE AROUND 625 PM EDT...
  CORTLAND AROUND 650 PM EDT...

THIS THUNDERSTORM IS PRODUCING TORRENTIAL RAIN...WHICH MAY FLOOD LOW
LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.

SMF
Special weather statement, Jun 20, 6:12 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
712 PM EDT SUN JUN 20 2010

INZ071-210000-
JACKSON-
712 PM EDT SUN JUN 20 2010

...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN JACKSON COUNTY UNTIL 800
PM EDT...

AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BROWNSTOWN...OR 11 MILES SOUTHWEST OF
SEYMOUR...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
CROTHERSVILLE AROUND 800 PM EDT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3872 8590 3875 8592 3875 8600 3882 8619
      3895 8614 3886 8580 3881 8580 3880 8581
      3879 8581 3877 8584 3874 8585 3872 8587
TIME...MOT...LOC 2312Z 290DEG 13KT 3887 8606

SMF

The radar

The Louisville radar (KLVX), 97 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
June 20, 6:17 PM EST to 6:19 PM EST
Where
Jackson County, 0.69 mi S of Vallonia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.840, -86.100

Hail began near the size of dimes and grew to quarter size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239265.